Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 86, NWS Aberdeen, SD

June 21, 2014Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2014, 6:17 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 6:17 PM MDT (00:17 UTC)
Expired
Jun 21, 2014, 7:15 PM MDT
In force
58 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:01 PM MDTHAIL 17 W Swan Creek Rec Area, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:56 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KABR 220017
SVRABR
SDC031-041-220115-
/O.NEW.KABR.SV.W.0086.140622T0017Z-140622T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM MDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM MDT

* AT 614 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLENCROSS...
  OR 24 MILES SOUTHWEST OF MOBRIDGE...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRAIL CITY AROUND 645 PM MDT.
  PROMISE AROUND 700 PM MDT.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 175 AND 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4567 10056 4528 10036 4520 10099 4549 10117
TIME...MOT...LOC 0017Z 259DEG 14KT 4539 10087

HAIL...1.00IN
WIND...<50MPH

$$
WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:38 PM MDT, 39 minutes earlier.

Area forecast discussion, Jun 21, 5:38 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
638 PM CDT SAT JUN 21 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE MISSOURI RIVER WILL
TRACK EASTWARD TONIGHT. THIS FRONTAL BOUNDARY WILL INTERACT WITH
A HIGHLY UNSTABLE ENVIRONMENT TO RESULT IN STRONG TO SEVERE
THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING
WINDS. DUE TO HIGH PWATS...ALONG WITH A SLOW STORM MOTION...VERY
HEAVY RAINFALL WILL BE POSSIBLE AS WELL. HAVE ISSUED A FLASH FLOOD
WATCH DUE TO A RECENT WET PERIOD WHERE PRECIPITATION AMOUNTS ARE
1.50 TO 3 INCHES ABOVE NORMAL OVER THE PAST 7 DAYS. INDIVIDUAL
THUNDERSTORMS THIS AFTERNOON WILL LIKELY CONSOLIDATE INTO A MCS
TONIGHT.

IT APPEARS AS THOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE REGION ON SUNDAY. MODELS ARE SUGGESTING A WEAK FRONTAL
BOUNDARY DRAPED EAST/WEST ALONG HIGHWAY 212. A WEAK SHORT WAVE
WILL TRACK ALONG THE FRONT WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS. LIMITED INSTABILITY SHOULD RESULT IN GENERAL
THUNDERSTORMS. MOSTLY DRY AND COOLER CONDITIONS ARE EXPECTED FOR
THE REST OF THE SHORT TERM.

.LONG TERM...TUESDAY THROUGH SATURDAY
WEATHER PATTERN TURNS RATHER ACTIVE THROUGH THE PERIOD AS UPPER
TROUGH DIGS IN ACROSS THE NORTHWEST CONUS. GENERALLY ACCEPTED
ALLBLEND POP GRIDS AS MODELS SHOW SEVERAL EPISODES OF
PRECIPITATION BUT OF COURSE AT THIS POINT...THEY VARY GREATLY IN
TIMING AND INTENSITY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL AFFECT A GOOD PORTION OF THE COUNTY
WARNING AREA DURING THE EVENING AND OVERNIGHT HOURS. SOME OF THE
STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG WINDS. CIGS
WILL GENERALLY REMAIN VFR...BUT MAY FALL INTO THE IFR/MVFR
CATEGORY WITH THE STRONGER STORMS. THERE WILL BE ANOTHER CHANCE
FOR SHOWERS AND STORMS ON SUNDAY...MAINLY ACROSS THE SOUTHERN AND
EASTERN CWA. AT THIS TIME...HAVE JUST INCLUDED A VCTS MENTION AT
KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BROWN-CAMPBELL-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-POTTER-ROBERTS-SPINK-WALWORTH.

MN...FLASH FLOOD WATCH UNTIL 4 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...TMT
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 2:50 AM MDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT SAT JUN 21 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND
PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS
AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS
ALSO OF CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

SERR

In the hours before

Local storm report, Jun 21, 4:58 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
558 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             6 NNW LOYALTON          45.36N  99.33W
06/21/2014  E1.00 INCH       EDMUNDS            SD   STORM CHASER

            CHASER GROUP REPORTED QUARTER SIZED HAIL

&&

EVENT NUMBER ABR1400521

TROGDON
Local storm report, Jun 21, 5:04 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 S ROSCOE              45.38N  99.34W
06/21/2014  E1.75 INCH       EDMUNDS            SD   STORM CHASER

            CHASER UPDATED REPORT TO GOLF BALL SIZE

&&

EVENT NUMBER ABR1400522

TROGDON
Local storm report, Jun 21, 5:11 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 SW ROSCOE             45.40N  99.42W
06/21/2014  E2.50 INCH       EDMUNDS            SD   TRAINED SPOTTER

            GOLFBALL TO TENNIS BALL SIZE HAIL... DAMAGED SPOTTERS
            VEHICLE... REPORT RELAYED THROUGH EDMUNDS COUNTY
            EMERGENCY MANAGER

&&

EVENT NUMBER ABR1400523

VIPOND
Local storm report, Jun 21, 5:29 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             2 ENE PEMBROOK COLONY   45.39N  98.96W
06/21/2014  E1.00 INCH       EDMUNDS            SD   PUBLIC

            NICKEL TO QUARTER SIZE HAIL WITH NO APPARENT DAMAGE AT
            TIME OF REPORT

&&

EVENT NUMBER ABR1400524

VIPOND
Local storm report, Jun 21, 5:42 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             5 SE EUREKA             45.72N  99.55W
06/21/2014  E1.00 INCH       MCPHERSON          SD   PUBLIC

            QUARTER SIZED HAIL REPORTED BY PUBLIC

&&

EVENT NUMBER ABR1400525

TROGDON
Local storm report, Jun 21, 5:47 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 NNW SANSARC           44.59N 101.06W
06/21/2014  E2.00 INCH       STANLEY            SD   PUBLIC

            GOLFBALL TO HEN EGG SIZE HAIL

&&

EVENT NUMBER ABR1400526

VIPOND

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:07 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson53 min
Jun 21, 6:31 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth44 min
Jun 21, 6:34 PM MDTTornado Warning Tornado observedABRDewey18 min
Jun 21, 6:38 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth52 min
Jun 21, 6:42 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Spink48 min
Jun 21, 6:43 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth62 min
Jun 21, 6:46 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more44 min
Jun 21, 6:59 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Potter, Walworth45 min
Jun 21, 7:10 PM MDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more25 min
Jun 21, 7:14 PM MDTTornado WarningABRFaulk, Hand31 min
Jun 21, 7:25 PM MDTFlash Flood WarningABRFaulk12 hr
Jun 21, 7:29 PM MDTSevere Thunderstorm WarningABRFaulk, Hand, Spink61 min
Jun 21, 8:15 PM MDTSevere Thunderstorm WarningABRClark, Codington, Hamlin, Spink60 min
Jun 21, 8:28 PM MDTFlash Flood WarningABREdmunds, McPherson12 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.